Posted on Leave a comment

Drug overdose in the workplaces are now the norm, So what have you talked about?

What’s an overdose and in the WORKPLACE WHAT TO DO?

An overdose happens when a toxic amount of a drug or a combination of drugs causes a severe adverse reaction. This can happen because too much is taken or because different drugs are taken at the same time. Combining drugs increases the chances of overdose.

Why do people overdose?

Overdoses can be accidental or intentional. An intentional overdose occurs when a person deliberately takes a drug/s to harm themselves. Accidental overdose can happen for many reasons:

The drug taken was different to what was expected. With illegal drugs, it’s impossible to know what’s really in them or how strong they are. With new psychoactive substances (‘synthetic drugs’) becoming available and being added to many illegal drugs, it’s more likely that you won’t know what you’re taking. For example, there are reports of NBOMes being added to ecstasy pills.

NBOMe (N-methoxybenzyl) is the name for a series of drugs that have hallucinogenic effects. Reports indicate that there are a number of different versions of NBOMe available – all with differing effects.

Hallucinogens, also known as psychedelics, change the way a person perceives the world and can affect all the senses, altering a person’s thinking, sense of time and emotions.

NBOMe drugs are also referred to as a new psychoactive substances (NPS) because they are designed to mimic or produce similar effects to common illicit drugs such as LSD.

Other names for NBOMes

N-Bomb, Bom-25, 2C-I-NBOMe, 25-I-NBOMe, 25I, Pandora, Solaris, Diviniation, wizard and Smiley Paper.2

25-I-NBOMe is not the same as 2C-I. It is important they are not confused because 25-I-NBOMe is a lot stronger and the effects are felt when only a very small amount is taken. It is therefore much easier to overdose after using 25-I-NBOMe.

There have been reports that NBOMes have also been included in some ecstasy pills.

What do they look like?

NBOMes can be in the form of blotting paper (similar to LSD) with images and logos from popular culture, clear liquid, white powder or a pill. NBOMes have a very bitter taste whereas  LSD has no taste.

How are they used?

Most forms of NBOMe are inactive if swallowed, and the most common methods of taking them are under the tongue, held in the cheek or snorted.2

Effects of NBOMes

There is no safe level of drug use. Use of any drug always carries some risk – even prescribed medications can produce unwanted side effects.

Low to moderate doses of NBOMes can produce effects that last between 4 – 10 hours.4

NBOMes affects everyone differently, but reported effects have included:

·        Seeing and hearing things that aren’t there

·        Feeling happy and relaxed

·        Heightened senses (sight, hearing and touch)

·        Increased sex drive

·        Feelings of empathy

·        Large pupils

·        Memory lapses

·        Facial flushing, chills, goose bumps

·        Small increase in heart rate

Alcohol and other drugs affect memory, thinking and judgement. When you’re drunk or ‘high’ you’re usually not thinking about the risks of overdosing. And it’s easy to forget what and how much you’ve taken. It also means it’s easy to decide to take more or mix drugs, without enough thought for the possible risks.

The decision to take a drug was based on someone else’s reaction to it. Drugs affect everyone differently based on:

·        Your size, weight and health

·        Whether you’re a male of female

·        Whether you’ve had the drug previously

·        The quantity and timing of other drugs taken around the same time

·        The strength of the drug

Signs and symptoms of overdose

Depressant drugs

Depressant drugs, including heroin, codeine,  oxycodone, benzodiazepines and alcohol, slow the messages travelling between the brain and the body.

Some signs of a depressant drug overdose are:

·        Vomiting

·        Being unresponsive, but awake

·        Limp body

·        Pale and/or clammy face

·        Bluish fingernails and/or lips

·        Shallow or erratic breathing, or not breathing at all

·        Slow or erratic pulse (heartbeat)

·        Choking sounds or a gurgling noise

·        Loss of consciousness

·        Death

Stimulant drugs

Stimulant drugs, including amphetamines (such as ice and cocaine) speed up the messages travelling between the brain and the body.

Some signs of a stimulant drug overdose are:

·        Agitation

·        Paranoia

·        Severe stomach pain

·        Difficulty breathing

·        Seizures

·        Chest pain

·        Heart attack

·        Heart stops

·        Coma

·        Stroke

·        Death

Paracetamol

Paracetamol is the most common form of overdose leading to hospitalisation.

Signs of paracetamol overdose include:

·        Yellowing of the skin and the whites of the eyes (jaundice)

·        Loss of coordination

·        Low blood sugar (hypoglycaemia), which can cause sweating, trembling and irritability

·        Liver damage

·        Death

These effects are usually not felt straight away. However, it’s important to get help immediately after taking the tablets as serious damage to the body has usually happened by the time these effects are felt.

Overdose and organ damage

Non-fatal overdoses may still cause permanent organ damage. The liver and the kidneys are two organs at very high risk. Overdose can also cause brain damage if someone stops breathing, or if their breathing patterns restrict oxygen to the brain.7

Treating someone who has overdosed

If someone looks like they are in trouble and can’t be woken after drinking alcohol or using drugs, it’s very important that they get medical help quickly. A quick response can save their life.

·        Call an ambulance by dialing 911. EMS are not required to involve the police unless they feel in danger.

·        Stay with the person until the ambulance arrives. Find out if anyone at the scene knows CPR in case the person stops breathing.

·        Ensure the person has enough air by keeping crowds back and opening windows or taking them outside. Loosen tight clothing.

·        If the person is unconscious or wants to lie down, put them in the recovery position. This involves gently rolling them onto their side and slightly tilting their head back. This stops them choking if they vomit and allows them to breath easily.

·        Provide EMS with as much information as you can, such as how much of the drug was used, how long ago and any pre-existing medical conditions. If they have taken a drug that came in a packet, give the packet to the ambulance officers.

·        If you can’t get a response from someone, don’t assume they’re asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Doing something early could save a life.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.